Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Indianapolis, IN

July 5, 2023Brown County, Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 5, 2023, 8:22 PM EDT for Brown County, Monroe County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 8:22 PM EDT (00:22 UTC)
Expired
Jul 5, 2023, 8:45 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS53 KIND 060022
SVRIND
INC013-105-060045-
/O.NEW.KIND.SV.W.0113.230706T0022Z-230706T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
822 PM EDT Wed Jul 5 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Monroe County in south central Indiana...
  Northwestern Brown County in south central Indiana...

* Until 845 PM EDT.

* At 822 PM EDT, a severe thunderstorm was located over Bloomington,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Unionville and Yellowwood Lake around 835 PM EDT.
  Lake Lemon around 840 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 8652 3916 8657 3928 8645 3928 8631
      3921 8628
TIME...MOT...LOC 0022Z 225DEG 21KT 3918 8649 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
2 follow-up statements
881 
WWUS53 KIND 060030
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
830 PM EDT Wed Jul 5 2023

INC013-105-060045-
/O.CON.KIND.SV.W.0113.000000T0000Z-230706T0045Z/
Monroe IN-Brown IN-
830 PM EDT Wed Jul 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN MONROE AND NORTHWESTERN BROWN COUNTIES...

At 829 PM EDT, a severe thunderstorm was located near Bloomington,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Unionville and Lake Lemon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 8649 3918 8654 3928 8645 3928 8631
      3921 8628
TIME...MOT...LOC 0029Z 224DEG 11KT 3920 8648 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
011 
WWUS53 KIND 060040
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
840 PM EDT Wed Jul 5 2023

INC013-105-060050-
/O.EXP.KIND.SV.W.0113.000000T0000Z-230706T0045Z/
Monroe IN-Brown IN-
840 PM EDT Wed Jul 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND
NORTHWESTERN BROWN COUNTIES WILL EXPIRE AT 845 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3915 8649 3918 8654 3928 8645 3928 8631
      3921 8628
TIME...MOT...LOC 0040Z 225DEG 21KT 3924 8642 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:17 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 6:17 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
617 PM EDT Wed Jul 5 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 301 PM EDT Wed Jul 5 2023

* Isolated airmass thunderstorms possible late today...trending to a
  few strong to severe evening storms over western counties.
* Fog possible after midnight, especially in/near areas of greater
  rainfall

Late today and Tonight...

The short term will find central Indiana amid overall zonal flow
between a broad and somewhat pronounced upper trough over interior
and northern North America and any semblance of a hot, midsummer
upper ridge suppressed to the Four Corners and southern Plains
states.  Meanwhile a rather weak cool front riding along the
southeastern extent of the interior trough will approach and cross
the region, bringing mainly non-severe convection late today and
this evening... before generally fair and noticeably milder weather
builds into Indiana on Thursday.

Ample instability is expected over the western half of the region
within the 21z-03z timeframe this evening...as well as across north-
central zones at least briefly around 00z.  Focus for strongest
convection will be the Wabash Valley, with upwards of 3000 J/kg of
SBCAPE expected near the Terre Haute and Vincennes areas.  However,
limiting factors include no impressive 700-500mb lapse rates and
mediocre vertical wind shear per better dynamics holding back just
west of central Indiana. A mesoscale circulation to our west should
help to focus greater chances for severe winds northward through
Illinois and overall away from the local region.  Therefore, and
following the SPC Marginal risk for the western tier, expect
numerous showers and scattered thunderstorms during mainly evening
hours...with isolated marginally strong/severe winds along the
Wabash Valley. Numerous showers/t-storms should diminish in coverage
through the late night despite the actual cool front progged to
start entering the region during the pre-dawn. Upstream zonal flow
aloft will extinguish any upper-level forcing with the boundary
passage. Nonetheless expect at least isolated showers to continue
across the region through daybreak.

Precipitable water values through late day today will be adequate
for mid-summer with moSCT to briefly BKN cumulus will continue this afternoon under some
SCT/BKN mid/high level clouds. Isolated showers/storms may develop
as early as 20z, but confident coverage and probability too low to
include in TAFs.

Guidance is continuing to show convection after 00z this evening
moving from west to east, with embedded strong to possibly
marginally severe t-storms along the Wabash Valley through 4z.
Isolated thunder also expected at KIND/KBMG but decided to remove
from TAF with noticeable decrease in confidence from latest data. At
least isolated convection should continue through the overnight, yet
confidence again too low to include in TAF, especially with focus
towards dawn likely over more eastern portions of Indiana.

Weak cool frontal boundary to begin to slowly cross central Indiana
through AM hours Thursday.  Moderate confidence in MVFR ceilings at
KLAF around 10-16z following this passage.  Winds sustained under 10
kts will veer to west-northwesterly by 18z Thursday.st locations
sporting about 1.50 inches in the column. However, Pwats will
surge this evening ahead of the approaching boundary courtesy of
south-southwesterly flow, with a peak of upwards of 2.00 inches
crossing the CWA overnight. The lag in this timing following peak
heating should limit coverage of heavier downpours to mainly along
the Wabash Valley. Guidance continues to suggest overall limited
precipitation amounts, with 0.10-0.50 inches expected for most
locations through the short term...while locally 1.00-1.50 inches
is possible across western and northern counties...with a few
places south/east of Indianapolis likely not receiving measurable
rainfall. Flash flooding is not expected with current 3-hr
guidance of 2.00 inches or greater for essentially the entire
region, and areas with more sensitive tolerances over southeastern
zones offset from where any heavier precipitation is expected.

Surface conditions approaching saturation after 06z will promote at
least patchy fog, especially in areas where any heavier rain falls
this evening.  Light southerly winds sustained around 5 mph should
prevent more organized areas of fog over most of the region.
Dewpoints will guide overnight lows with upper 60s to around 70F
prevalent by dawn.

Thursday...SCT to briefly BKN cumulus will continue this afternoon under some
SCT/BKN mid/high level clouds. Isolated showers/storms may develop
as early as 20z, but confident coverage and probability too low to
include in TAFs.

Guidance is continuing to show convection after 00z this evening
moving from west to east, with embedded strong to possibly
marginally severe t-storms along the Wabash Valley through 4z.
Isolated thunder also expected at KIND/KBMG but decided to remove
from TAF with noticeable decrease in confidence from latest data. At
least isolated convection should continue through the overnight, yet
confidence again too low to include in TAF, especially with focus
towards dawn likely over more eastern portions of Indiana.

Weak cool frontal boundary to begin to slowly cross central Indiana
through AM hours Thursday.  Moderate confidence in MVFR ceilings at
KLAF around 10-16z following this passage.  Winds sustained under 10
kts will veer to west-northwesterly by 18z Thursday.

The cool front will cross the local region through the morning and
midday hours without too much fanfare...isolated to widely scattered
light showers and perhaps a couple rumbles of non-severe thunder can
be expected.  A similar thermodynamic setup will continue into
Thursday with any potentially stronger thunderstorms awaiting
afternoon instability amid the low-sheared profile.  Cannot rule out
an isolated stronger afternoon storm along the CWAs far east and far
southern zones amid the convergence from the departing boundary. Any
further rainfall would be mainly light.

Winds under 10 mph will veer to westerly from west to east during
the morning...before moderate northwesterly breezes take over within
the passing frontal zone during the afternoon.  Recent humid
conditions should see a modest, perhaps 5-degree drop in dewpoints
by late day.  It will be the mildest day for most locales in about a
week, with high temperatures ranging from upper 70s over north-
central counties to mid-80s south/east of Bloomington.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 301 PM EDT Wed Jul 5 2023

* Brief period of dry weather for late week
* Seasonably cool through much of the period
* Periodic storm chancSCT to briefly BKN cumulus will continue this afternoon under some
SCT/BKN mid/high level clouds. Isolated showers/storms may develop
as early as 20z, but confident coverage and probability too low to
include in TAFs.

Guidance is continuing to show convection after 00z this evening
moving from west to east, with embedded strong to possibly
marginally severe t-storms along the Wabash Valley through 4z.
Isolated thunder also expected at KIND/KBMG but decided to remove
from TAF with noticeable decrease in confidence from latest data. At
least isolated convection should continue through the overnight, yet
confidence again too low to include in TAF, especially with focus
towards dawn likely over more eastern portions of Indiana.

Weak cool frontal boundary to begin to slowly cross central Indiana
through AM hours Thursday.  Moderate confidence in MVFR ceilings at
KLAF around 10-16z following this passage.  Winds sustained under 10
kts will veer to west-northwesterly by 18z Thursday.es return
Saturday through next week

.Friday...

The extended period begins with a brief period of dry weather for
Indiana on Friday before a more active weather pattern develops this
weekend into next week. An area of high pressure quickly shifts
eastward through the region Friday. A drier environment in addition
to a subsidence inversion under the high should keep the environment
capped on Friday preventing convective activity across Central
Indiana. Expect highs to be seasonably "cool" for this time of year
in the low to mid 80s SCT to briefly BKN cumulus will continue this afternoon under some
SCT/BKN mid/high level clouds. Isolated showers/storms may develop
as early as 20z, but confident coverage and probability too low to
include in TAFs.

Guidance is continuing to show convection after 00z this evening
moving from west to east, with embedded strong to possibly
marginally severe t-storms along the Wabash Valley through 4z.
Isolated thunder also expected at KIND/KBMG but decided to remove
from TAF with noticeable decrease in confidence from latest data. At
least isolated convection should continue through the overnight, yet
confidence again too low to include in TAF, especially with focus
towards dawn likely over more eastern portions of Indiana.

Weak cool frontal boundary to begin to slowly cross central Indiana
through AM hours Thursday.  Moderate confidence in MVFR ceilings at
KLAF around 10-16z following this passage.  Winds sustained under 10
kts will veer to west-northwesterly by 18z Thursday.on Friday
with dew point values in the 50s.

.Saturday through Mid Next Week...

Active weather pattern with daily chances for thunderstorms arrives
this weekend and persists into next week. Northwest flow pattern
sets up aloft from the Northern Plains to the Ohio Valley as upper
ridging builds over the Southwest and troughing deepens over
Ontario. Disturbances riding southeastward within the jet stream
into the region will interact with a low level boundary pushing
through the area this weekend into early next week resulting in
multiple rounds of showers and thunderstorms. While confidence is
high in a warm, humid, and stormy pattern setting up, confidence is
low this far out on exact location, timing, and evolution of
mesoscale features. Where the attendant surface boundary ends up
will determine where periodic chances for storms exists into the
middle of next week. Should the upper trough amplify further which
some of the 05/12Z model data is hinting at...it could push the
primary zone for convection south of central Indiana early next week
before relaxing and enabling convection to shift back north into the
region. Right now highest confidence in storms over Central Indiana
is Saturday and Sunday with more uncertainty going into early next
week. With this pattern, the potential is there for severe weather
at times with any round of storms. It is too soon to determine
specific hazards due to uncertainty with the mesoscale details.
Still a lot to be fleshed out in this pattern...but the main
takeaway is that convective chances will likely increase from
Saturday into the middle of next week. The influence of the upper
trough will keep temperatures slightly cooler for July as
well...with highs confined to the lower and mid 80s into next week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 617 PM EDT Wed Jul 5 2023

Impacts:

* Showers and storms possible after about 00z-04z this evening,
  mainly at KLAF/KHUF.
* MVFR and Brief IFR conditions possible with
  any TSRA.

Discussion:

Line of TSRA over Central Illinois continues to make slow progress
east toward the Wabash valley this evening. CAPE and shear across
Central Indiana continue to be less favorable for continued
convection across Central Indiana. Thus a slow diminishing of
coverage and intensity of the storms is expected upon approach.

Still the ongoing storms should have enough momentum to reach HUF and
LAF between 00Z-02Z causing brief visibility restrictions.

All of these storms are associated with daytime heating combined
with a weak upper short wave that will be pushing across Central
Indiana Overnight. HRRR continues to shows these storms falling
apart this evening and overnight. Thus overall, we have used
prevailing TSRA across western areas early on where confidence is
high, but diminished to VCTS late this evening and overnight as
coverage and intensity is expected to diminish.

Mainly VFR is expected on Thursday, but brief MVFR cigs will be
possible during diurnal minimums.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...AGM
Long Term...CM
Aviation...Puma
Hazardous weather outlook, Jul 5, 3:29 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
329 PM EDT Wed Jul 5 2023

INZ021-028>031-035>049-051>057-060>065-067>072-061930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
329 PM EDT Wed Jul 5 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated thunderstorms are possible this afternoon, with scattered to
numerous thunderstorms expected overnight. A few strong to severe
storms will be possible, primarily in the 7 PM to midnight time frame
across Western Indiana. Damaging winds will be the primary threat,
along with lightning and brief heavy downpours.

Storm motion will be from the west at 10 to 20 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will remain a threat on Thursday mainly
across Eastern Indiana. Daily chances for storms are in the forecast
this weekend into early next week. Severe storms are not expected on
Thursday, and it is too soon to determine whether storms may be
severe over the weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:49 PM EDTSpecial Weather StatementINDBrown26 min
Jul 5, 11:29 PM EDTSpecial Weather StatementINDHamilton, Madison61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.